Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 4, 2006, 1:22 AM CDT for Reno County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2006, 1:22 AM CDT (06:22 UTC)
- Expired
- May 4, 2006, 5:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Reno County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 040625 FFWICT KSC155-041015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 122 AM CDT THU MAY 4 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 515 AM CDT. * AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAIN HAD ALREADY FALLEN ALONG THE RED ROCK CREEK...JUST NORTHWEST OF CASTLETON. ANOTHER COUPLE INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT SEVERAL HOURS ACROSS THE SOUTHERN HALF OF RENO COUNTY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CASTLETON...PRETTY PRAIRIE...ABBYVILLE...ARLINGTON...PARTRIDGE... PLEVNA...SYLVIA...TURON...LANGDON AND YODER. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3773 9845 3773 9785 3801 9786 3801 9847 $$ KLEINSASSER
1 follow-up statement
000 WGUS73 KICT 040812 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 308 AM CDT THU MAY 4 2006 KSC155-040818- RENO KS- 308 AM CDT THU MAY 4 2006 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR RENO COUNTY HAS BEEN CANCELLED... THE THREAT FOR HEAVY RAIN HAS DIMINISHED ACROSS THE WARNED AREA...ENDING THE LIFE THREATENING FLOODING THREAT. HOWEVER...EXCESS RUNOFF FROM EARLIER HEAVY RAIN WILL CONTINUE ACROSS THE AREA FOR THE NEXT SEVERAL HOURS...WHICH MAY CAUSE LOCALIZED FLOODING OF STREAMS...CREEKS AND LOW LYING AREAS. THEREFORE...THE FLASH FLOOD WARNING WILL BE REPLACED WITH A FLOOD WARNING. IF FLOODING IS OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3773 9845 3773 9785 3801 9786 3801 9847 $$ KLEINSASSER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 3, 9:50 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 3, 9:50 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 950 PM CDT WED MAY 3 2006 .UPDATE... THE COLD FRONT HAS PUSHED SOUTH OF THE STATE BORDER WHICH HAS ENDED THE PRECIP ACROSS SOUTHERN KANSAS. MEANWHILE...NUMEROUS SHOWERS/THUNDERSTORMS CONTINUE ACROSS THE TEXAS PANHANDLE AS WATER VAPOR IMAGERY SHOWS A STRONG SHORT WAVE MOVING NORTHEAST ACROSS SOUTHERN NEW MEXICO. WOULD EXPECT THIS COMPLEX OF SHOWERS/THUNDERSTORMS TO MIGRATE NORTHEAST INTO CENTRAL AND SOUTHERN OKLAHOMA OVERNIGHT WITH SOME ACTIVITY POSSIBLY AFFECTING PORTIONS OF SOUTHERN KANSAS AS UPPER JET BACK BUILDS INTO NORTHERN KANSAS LATE TONIGHT...HOWEVER THE BULK OF THE ACTIVITY LOOKS TO REMAIN SOUTH OF THE BORDER. SEVERE WEATHER CHANCES LOOK RATHER LOW FOR KANSAS GIVEN WEAKENING SHEAR ALOFT. WE COULD SEE ANOTHER AREA OF PRECIP DEVELOP OVER NORTHERN KANSAS AS WARM AIR ADVECTION INCREASES ALONG A 700MB BAROCLINIC ZONE LATE TONIGHT. JAKUB && .PREV DISCUSSION... /ISSUED 549 PM CDT WED MAY 3 2006/ UPDATE... UPDATED TO TAKE OUT SOME COUNTIES IN WATCH AND ADJUST WEATHER WORDING ACCORDINGLY. COLD FRONT IS CURRENTLY SITUATED FROM JUST NORTH OF CNU TO JUST NORTH OF WLD. LATEST RUC ANALYSIS SHOWING AROUND 2000J/KG OF CAPE SOUTHEAST OF THIS FRONT WITH VIRTUALLY NO CAP. THEREFORE SEVERE THREAT WILL LINGER OVER SE KS FOR AT LEAST THE NEXT FEW HOURS. FEEL THAT PRECIP CHANCES WILL INCREASE AGAIN AFTER DARK WITH A FAIRLY PRONOUNCED WAVE...VIA WATER VAPOR...TRACKING OUT OF NW TX AND INTO THE AREA. IN RESPONSE TO THIS APPROACHING WAVE...ISENTROPIC LIFT WILL INCREASE IN THE 305K LAYER. THERE WILL BE SOME WEAK ELEVATED INSTABILITY...HOWEVER IT REALLY ISNT THAT IMPRESSIVE. THEREFORE SEVERE THREAT SHOULD DECREASE QUITE A BIT AFTER 03-5Z. LAWSON && PREV DISCUSSION... /ISSUED 352 PM CDT WED MAY 3 2006/ DISCUSSION... FORECAST PROBLEMS: 1) SEVERE CONVECTIVE POTENTIAL UNTIL 10 PM CDT ACROSS PART OF SC & ALL OF SE KS. 2) RAIN CHANCES THRU SATURDAY. TONIGHT: FORECAST FOCUS IS ON SEVERE CONVECTIVE POTENTIAL OVER AREAS GENERALLY ALONG & E OF A LINE FROM ANTHONY TO EL DORADO. SURFACE COLD FRONT CONTINUES SE PUSH INTO SE KS AT 3 PM CDT. IN RESPONSE .LAPS DATA AT 3 PM CDT DEPICTING CONVECTIVE INHIBITION HAS DIMINISHED GREATLY OVER SE KS. COUPLED WITH FAIRLY STEEP LAPSE RATES & 3KM SHEAR 35KT...PRIMARY SEVERE CONVECTIVE THREAT TO BE LARGE HAIL UP TO GOLFBALL-SIZED. WITH COLD FRONT EXITING SE KS SHORTLY AFTER MIDNIGHT...ALL OF FORECAST AREA TO BE DOMINATED BY N/NE LOWER LEVEL FLOW THATLL ENABLE MUCH COOLER AIR TO INFILTRATE ALL OF KS. THURSDAY THRU FRIDAY NIGHT: FORECAST FOCUS IS ON RAIN POTENTIAL ALL 4 PERIODS. WITH LACK OF STRONG UPSTAIRS TROF APPROACHING KS...PREVIOUSLY MENTIONED COLD FRONT SHOULD DECELERATE...POSSIBLY STALLING ALONG ERN RED RIVER THURSDAY NIGHT. ISENTROPIC LIFT IN 300-315K LAYER INCREASES MARKEDLY...ESPECIALLY THURSDAY & THURSDAY NIGHT...ACROSS SRN 1/2 OF FORECAST AREA. AS SUCH HAVE INCREASED POPS OVER THESE AREAS TO 40-60% WITH HIGHEST POPS ASSIGNED TO OK-BORDERING COUNTIES. DEEP MOISTURE-LADEN ENVIRONMENT COUPLED WITH GRADUALLY DEEPENING NE COMPONENT TO RESULT IN NARROWING DIURNAL TEMPERATURE RANGE. AS SUCH HAVE LOWERED MAXES ALL AREAS WITH MINS ESSENTIALLY UNCHANGED. SATURDAY THRU SUNDAY NIGHT: WILL NEED TO MONITOR THESE PERIODS FOR RAIN POTENTIAL AS SUBTLE MID-UPR SHORTWAVE EJECTS IN EASTERLY MANNER ACROSS OK/TX PANHANDLES...THEREBY INDUCING GRADUALLY INCREASING LIFT ACROSS WRN PLAINS. FOR NOW HAVE EXTENDED POPS (20%) INTO SATURDAY AS STARTING POINT TO ENABLE SUCCESSOR OPPORTUNITY TO STUDY SUBSEQUENT MODEL RUNS. && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 52 65 47 64 / 50 50 50 40 HUTCHINSON 50 64 46 63 / 40 40 40 30 NEWTON 51 65 46 64 / 50 40 40 30 ELDORADO 52 66 47 64 / 50 50 40 40 WINFIELD-KWLD 53 67 47 64 / 60 60 60 40 RUSSELL 49 62 45 62 / 20 30 30 30 GREAT BEND 49 62 45 62 / 30 40 30 30 SALINA 48 63 46 63 / 20 30 20 30 MCPHERSON 50 63 46 63 / 40 40 30 30 COFFEYVILLE 54 68 49 64 / 70 60 60 40 CHANUTE 53 67 48 64 / 60 50 50 40 IOLA 52 67 48 64 / 60 50 40 40 PARSONS-KPPF 54 67 48 64 / 70 60 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 4, 12:12 AM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1212 AM CDT THU MAY 4 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050615- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1212 AM CDT THU MAY 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL AFFECT MUCH OF THE REGION DURING THE OVERNIGHT HOURS. SOME OF THE STORMS COULD PRODUCE SMALL HAIL...HOWEVER LOCALLY HEAVY RAINFALL WILL BE THE GREATER THREAT ACROSS SOUTHERN KANSAS. AS A RESULT...SOME FLOODING PROBLEMS COULD OCCUR OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, May 3, 9:12 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 3 SE COYVILLE 37.66N 95.86W
05/03/2006 E60.00 MPH WILSON KS PUBLIC
0425 PM HAIL 2 SSE BUFFALO 37.67N 95.69W
05/03/2006 E0.75 INCH WILSON KS TRAINED SPOTTER
0450 PM HAIL IOLA 37.93N 95.40W
05/03/2006 M1.75 INCH ALLEN KS LAW ENFORCEMENT
0454 PM HAIL 1 N IOLA 37.94N 95.40W
05/03/2006 M1.00 INCH ALLEN KS LAW ENFORCEMENT
0457 PM HAIL 1 N CHANUTE 37.68N 95.46W
05/03/2006 M0.75 INCH NEOSHO KS TRAINED SPOTTER
0505 PM HAIL IOLA 37.93N 95.40W
05/03/2006 M1.00 INCH ALLEN KS TRAINED SPOTTER
HAIL WAS NOT ROUND IT WAS FLAT AND ABOUT 1/4 INCH THICK.
&&
BRWSpecial weather statement, May 4, 12:14 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1214 AM CDT THU MAY 4 2006 KSZ067-040545- RENO- 1214 AM CDT THU MAY 4 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO COUNTY... AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PARTRIDGE...OR 8 MILES SOUTH OF SOUTH HUTCHINSON...AND MOVING NORTHEAST AT 5 MPH. MORE STRONG THUNDERSTORMS WERE MOVING INTO WESTERN PORTIONS OF RENO COUNTY. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 40 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, May 4, 12:22 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1222 AM CDT THU MAY 4 2006 KSZ068-040545- HARVEY- 1222 AM CDT THU MAY 4 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY COUNTY... AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HALSTEAD...AND MOVING EAST AT 10 MPH. MORE STRONG THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN PORTIONS OF THE COUNTY. DIME SIZE HAIL...AND WINDS TO 40 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, May 4, 12:42 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1242 AM CDT THU MAY 4 2006 KSZ070-040630- GREENWOOD- 1242 AM CDT THU MAY 4 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD COUNTY... AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF SEVERY...OR 10 MILES SOUTHEAST OF EUREKA...AND MOVING EAST AT 5 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. JAKUB
Special weather statement, May 4, 1:03 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 103 AM CDT THU MAY 4 2006 KSZ083-040630- SEDGWICK- 103 AM CDT THU MAY 4 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WICHITA...AND MOVING NORTHEAST AT 5 MPH. PEA TO DIME SIZE HAIL...AND WINDS TO 40 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, May 4, 1:03 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 103 AM CDT THU MAY 4 2006 KSZ071-095-040645- WILSON-WOODSON- 103 AM CDT THU MAY 4 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WILSON AND WOODSON COUNTIES... AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF TORONTO...OR 12 MILES NORTH OF FREDONIA...AND MOVING EAST AT 10 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:39 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more | 10 hr |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.